Duke Mathematical Journal

On the Bethe-Sommerfeld conjecture for the polyharmonic operator

Leonid Parnovski and Alexander V. Sobolev

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We consider in $L^2(ℝ^{d}),d≥2$, the perturbed polyharmonic operator $H=(−Δ)^{l}+V, l > 0$, with a function $V$ periodic with respect to a lattice in $ℝ^d$. We prove that the number of gaps in the spectrum of $H$ is finite if $6 l > d+2$. Previously the finiteness of the number of gaps was known for $4 l > d+1$. The proof is based on arithmetic properties of the lattice and elementary perturbation theory.

Article information

Source
Duke Math. J., Volume 107, Number 2 (2001), 209-238.

Dates
First available in Project Euclid: 5 August 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1091736756

Digital Object Identifier
doi:10.1215/S0012-7094-01-10721-7

Mathematical Reviews number (MathSciNet)
MR1823047

Zentralblatt MATH identifier
1092.35025

Subjects
Primary: 35J10: Schrödinger operator [See also 35Pxx]
Secondary: 11H06: Lattices and convex bodies [See also 11P21, 52C05, 52C07] 31B30: Biharmonic and polyharmonic equations and functions 35B25: Singular perturbations 35P15: Estimation of eigenvalues, upper and lower bounds 35P20: Asymptotic distribution of eigenvalues and eigenfunctions

Citation

Parnovski, Leonid; Sobolev, Alexander V. On the Bethe-Sommerfeld conjecture for the polyharmonic operator. Duke Math. J. 107 (2001), no. 2, 209--238. doi:10.1215/S0012-7094-01-10721-7. https://projecteuclid.org/euclid.dmj/1091736756


Export citation

References

  • \lccM. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, Wiley, New York, 1972.
  • \lccJ. Beck and W. W. L. Chen, Irregularities of Distribution, Cambridge Tracts in Math. 89, Cambridge Univ. Press, Cambridge, 1987.
  • \lccV. Bentkus and F. Götze, On the lattice point problem for ellipsoids, Acta Arith. 80 (1997), 101–125.
  • \lccB. E. J. Dahlberg and E. Trubowitz, A remark on two-dimensional periodic potentials, Comment. Math. Helv. 57 (1982), 130–134.
  • \lccF. Götze, “Lattice point problems and the central limit theorem in Euclidean spaces” in Proceedings of the International Congress of Mathematicians (Berlin, 1998), Vol. 3, Doc. Math. 1998, Extra Vol. 3, Doc. Math., Bielefeld, 245–255, http://www.mathematik.uni-bielefeld.de/documenta/.
  • \lccB. Helffer and A. Mohamed, Asymptotic of the density of states for the Schrödinger operator with periodic electric potential, Duke Math. J. 92 (1998), 1–60.
  • \lccE. Hlawka, Über integrale auf konvexen Körpern, I, Monatsh. Math. 54 (1950), 1–36.
  • \lccYu. E. Karpeshina, Analytic perturbation theory for a periodic potential (in Russian), Izv. Akad. Nauk SSSR Ser. Mat., 53 (1989), no. 1, 45–65; English translation in Math. USSR-Izv. 34 (1990), no. 1, 43–63.
  • ––––, Perturbation Theory for the Schrödinger Operator with a Periodic Potential, Lecture Notes in Math. 1663, Springer, Berlin, 1997.
  • \lccD. G. Kendall and R. A. Rankin, On the number of points of a given lattice in a random hypersphere, Quart. J. Math. Oxford Ser. (2) 4 (1953), 178–189.
  • \lccE. Krätzel and W. G. Nowak, Lattice points in large convex bodies, II, Acta Arith. 62 (1992), 285–295.
  • \lccP. Kuchment, Floquet Theory for Partial Differential Equations, Oper. Theory. Adv. Appl. 60, Birkhäuser, Basel, 1993.
  • \lccV. N. Popov and M. Skriganov, “Remark on the structure of the spectrum of a two-dimensional Schrödinger operator with periodic potential” (in Russian) in Differential Geometry, Lie Groups and Mechanics, IV (in Russian), Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 109 (1981), 131–133, 181, 183–184.
  • \lccM. Reed and B. Simon, Methods of Modern Mathematical Physics, IV: Analysis of Operators, Academic Press, New York, 1978.
  • \lccW. Schmidt, Diophantine Approximation, Lecture Notes in Math. 785, Springer, Berlin, 1980.
  • \lccM. Skriganov, Finiteness of the number of lacunae in the spectrum of a mutlidimensional polyharmonic operator with periodic potential (in Russian), Mat. Sb. (N. S.) 113 (155) (1980), no. 1 (9), 133–145, 176; English translation in Math. USSR-Sb. 41 (1982), no. 1, 115–125.
  • ––––, The spectrum band structure of the three-dimensional Schrödinger operator with periodic potential, Invent. Math. 80 (1985), 107–121.
  • ––––, Geometric and Arithmetic Methods in the Spectral Theory of Multidimensional Periodic Operators, Proc. Steklov Inst. Math. 171, Amer. Math. Soc., Providence, 1987.
  • \lccN. N. Yakovlev, Asymptotic estimates of densities of lattice $k$-packings and $k$-coverings, and the spectrum structure of the Schrödinger operator with periodic potential, Dokl. Akad. Nauk SSSR 276 (1984), no. 1, 54–57; English translation in Soviet Math. Dokl. 29 (1984), no. 3, 457–460.
  • ––––, The spectrum of multidimensional pseudodifferential periodic operators (in Russian), Vestnik. Moskov. Univ. Ser. 1 Mat. Mekh. 1985, no. 3, 80–81, 103.